Format

Send to

Choose Destination
See comment in PubMed Commons below
Indian J Pharmacol. 2012 Sep-Oct;44(5):646-8. doi: 10.4103/0253-7613.100405.

Multiple cutaneous neutropenic ulcers associated with azathioprine.

Author information

  • 1Department of Anesthesiology and Critical Care, Command Hospital (Eastern Command), Alipore, India.

Abstract

We report a case of neutropenic ulceration in a 42-year-old woman receiving azathioprine for pemphigus vulgaris. She developed multiple indolent ulcers involving the nose, neck, and back, after about 6-8 weeks following commencement of azathioprine 50 mg daily. The ulcers were large, disfiguring, dry, and with basal necrotic slough. They were painless and did not discharge pus. The absolute neutrophil count was severely depressed initially, but normalized following azathioprine withdrawal. Swab culture revealed colonization with Klebsiella pneumoniae and the ulcers healed with local debridement, treatment with imipenem, and topical application of mupirocin. However, nasal disfigurement persisted. Neutropenic ulceration is known to be associated with azathioprine therapy but we report this case because of the unusual presentation-indolent cutaneous ulcers. Early recognition of the problem and drug withdrawal can prevent complications like disfigurement.

KEYWORDS:

Azathioprine; neutropenic ulcer; pemphigus vulgaris

PMID:
23112431
PMCID:
PMC3480802
DOI:
10.4103/0253-7613.100405
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
    Loading ...
    Support Center